Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 516, NWS Blacksburg, VA

August 25, 2011Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 25, 2011, 5:00 PM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2011, 5:00 PM EDT (21:00 UTC)
Expired
Aug 25, 2011, 5:30 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 148 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:10 PM EDTTSTM WND DMG4 Ne Hixburg, VATREES DOWN NEAR HURTSVILLE.
Aug 25, 5:12 PM EDTTSTM WND DMG4 Wnw Sheppards, VATREES DOWN ON RT 636
Aug 25, 5:15 PM EDTTSTM WND DMG3 Se Gold Hill, VATHUNDERSTORM WINDS BLEW ONE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 3:23 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WUUS51 KRNK 252100
SVRRNK
VAC011-029-252130-
/O.NEW.KRNK.SV.W.0516.110825T2100Z-110825T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT THU AUG 25 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
  SOUTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 530 PM EDT.

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM NEW CANTON TO ANDERSONVILLE TO 9 MILES SOUTHWEST OF
  APPOMATTOX...OR ALONG A LINE EXTENDING FROM FORK UNION TO 12 MILES
  SOUTHWEST OF DILLWYN TO CONCORD...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANDERSONVILLE...
  NEW CANTON...
  HIXBURG...
  SHEPPARDS...
  PAMPLIN CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY 
FROM WINDOWS UNTIL THE STORM HAS PASSED. THESE STORMS HAVE PRODUCED 
ISOLATED WIND DAMAGE IN AMHERST COUNTY AND THE LYNCHBURG AREA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3733 7847 3733 7852 3737 7859 3734 7859
      3732 7863 3725 7867 3722 7873 3722 7882
      3725 7892 3730 7895 3744 7872 3775 7842
      3769 7824 3764 7824
TIME...MOT...LOC 2100Z 275DEG 28KT 3772 7832 3743 7860
          3728 7892

$$

SK
2 follow-up statements
213 
WWUS51 KRNK 252115
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT THU AUG 25 2011

VAC011-029-252130-
/O.CON.KRNK.SV.W.0516.000000T0000Z-110825T2130Z/
BUCKINGHAM VA-APPOMATTOX VA-
515 PM EDT THU AUG 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR BUCKINGHAM AND SOUTHERN APPOMATTOX COUNTIES...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW CANTON TO ANDERSONVILLE TO EVERGREEN...OR ALONG A
LINE EXTENDING FROM FORK UNION TO 9 MILES SOUTHWEST OF DILLWYN TO 6
MILES SOUTH OF APPOMATTOX...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  EVERGREEN...
  SHEPPARDS...
  PAMPLIN CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3733 7847 3733 7852 3737 7859 3734 7859
      3732 7863 3725 7867 3722 7873 3722 7882
      3725 7892 3730 7895 3744 7872 3775 7842
      3769 7824 3764 7824
TIME...MOT...LOC 2115Z 275DEG 28KT 3771 7820 3742 7849
          3728 7881

$$

SK
615 
WWUS51 KRNK 252129
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT THU AUG 25 2011

VAC011-029-252139-
/O.EXP.KRNK.SV.W.0516.000000T0000Z-110825T2130Z/
BUCKINGHAM VA-APPOMATTOX VA-
529 PM EDT THU AUG 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR BUCKINGHAM AND SOUTHERN
APPOMATTOX COUNTIES EXPIRES AT 530 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OF 
THE AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWESTERN VIRGINIA.

LAT...LON 3733 7847 3733 7852 3737 7859 3734 7859
      3732 7863 3725 7867 3722 7873 3722 7882
      3725 7892 3730 7895 3744 7872 3775 7842
      3769 7824 3764 7824
TIME...MOT...LOC 2129Z 275DEG 28KT 3770 7806 3741 7835
          3727 7867

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:46 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 25, 3:46 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT THU AUG 25 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST INTO THE AREA TONIGHT AND STALL
ACROSS SOUTHERN VIRGINIA. NUMEROUS SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT WILL TAPER OFF LATE IN THE EVENING. SOME
OF THE STORMS INTO THIS EVENING ARE EXPECTED TO HAVE
STRONG WINDS...HAIL AND HEAVY DOWNPOURS. AS THE FRONT STALLS
OVER THE AREA...SHOWERS WILL AGAIN BE FOUND MAINLY ALONG AND
EAST OF THE BLUE RIDGE ON FRIDAY. MEANWHILE...HURRICANE IRENE
WILL HAVE A MINIMAL IMPACT ON OUR AREA...BUT MAY BRING
PRECIPITATION AND STRONG WINDS TO THE PIEDMONT FROM LYNCHBURG
AND DANVILLE...EASTWARD. AT THIS TIME...IT APPEARS THE HEAVIEST
PRECIPITATION WILL FALL ALONG THE COAST.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 300 PM EDT THURSDAY...
CONVECTION ID FINALLY DEVELOPING OUT AHEAD OF THE ORIGINAL LINE OF
SHOWERS/TSTMS ASSOCIATED WITH THE UPPER SHORT AVE CROSSING THE
SRN/CENTRAL APPLNS AT THIS TIME. MOST OF THE CONVECTION HAS
DEVELOPED ALONG THE BLUE RIDGE NE OF ROA...AS THIS IS WHERE THE
BETTER DYNAMICS/COOLER AIR ALOFT IS ARRIVING FIRST. HOWEVER...WE
STILL EXPECT IT TO UNZIP FURTHER SW ALONG THE BLUE RIDGE...AND MOVE
OFF INTO THE FOOTHILLS AND PIEDMONT. WITH STRONGEST DYNAMICS
ACROSS THE NERN CWA...SPC HAS ISSUED A SEVERE TSTM WATCH.
CONVECTION WILL WEAKEN BY LATE EVENING AS THE UPPER TROUGH MOVES
EAST OF THE CWA.

OVERNIGHT...SKIES WILL CLEAR SOME. WITH THE RAINFALL AND INCREASED
HUMIDITY...WE EXPECT AT LEAST PATCHY FOG TO DEVELOP MOST AREAS.
LOWS WILL BE WARM AND MUGGY- MAINLY MID TO UPPER 60S.

FRIDAY...INCREASING EASTERLY FLOW INTO THE FORECAST AREA...
COMBINED WITH THE AMPLE MOISTURE...WILL HELP GENERATE AT LEAST SCT
SHOWERS. MODEL SOUNDINGS SHOW STRENGTHENING SUBSIDENCE IN THE
UPPER LEVELS RELATED TO IRENE/S OUTFLOW...AND THERE IS SOME
QUESTION WHETHER OR NOT WE SEE TSTMS. HOWEVER...MODELS DO SHOW
BANDED SHOWERS IN AREAS OF LOW LEVEL CONVERGENCE IN THE MTNS...AND
WITH THE HIGH PWATS...THINK WE MAY SEE SOME AREAS THAT GET HEAVY
RAIN. HIGHS HAVE BEEN TRIMMED BACK SOME DUE TO EXPECTED CLOUD
COVER. HOWEVER...WILL BE QUITE MUGGY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 245 PM EDT THURSDAY...

THE MAIN AREA OF CONCERN DURING THIS PORTION OF THE FORECAST WILL BE
THE EXTENT TO WHICH HURRICANE IRENE DOES OR DOES NOT IMPACT THE
AREA. OFFICIAL FORECAST TRACKS TODAY HAVE TRENDED EVER SO SLIGHTLY
BACK TO THE WEST. THERE IS STILL AMPLE TIME FOR THIS FORECAST TO
FLUCTUATE SOME MORE AS THE WEEKEND APPROACHES.

FRIDAY EVENING...LIGHT RAIN WILL CONTINUE INTO THE EVENING HOURS AS
EASTERLY FLOW IS EXPECTED TO CONTINUE OFF THE ATLANTIC...NORTH OF
THE APPROACH OF IRENE. THIS MOIST FLOW WILL CONTINUE ITS UPSLOPE
TRAJECTORY THAT BEGAN DURING THE DAY ON FRIDAY. HOWEVER...AS IRENE
CONTINUES NORTHWARD...WE WILL LOSE THE EASTERLY COMPONENT AS IS BACKS
MORE TO THE NORTH. ANTICIPATE LIGHT RAIN ACROSS MAINLY THE MOUNTAINS
THROUGH THE EVENING WITH ACCOMPANYING GOOD COVERAGE OF CLOUDS.

WE WILL CONTINUE TO ENTERTAIN THE POTENTIAL FOR THE WESTERN MOST
RAIN BANDS FROM IRENE TO REACH THE FAR EASTERN PART OF THE
FORECAST AREA...WITH A FOCUS ON THOSE REGIONS ALONG AND EAST OF A
LINE FROM A LYNCHBURG VIRGINIA TO REIDSVILLE NORTH CAROLINA LINE BY
SATURDAY MORNING. ALSO...WILL KEEP CHANCES UNDER THE LIKELY CATEGORY
FOR NOW. AS THE STORM HEADS NORTH ALONG THE COAST...ANTICIPATE
PRECIPITATION COVERAGE IN ROUGHLY THE SAME AREA THROUGH THE DAY
SATURDAY INTO EARLY SATURDAY NIGHT. SUSTAINED WINDS IN THE EAST MAY
REACH THE 20 TO 25 MPH RANGE WITH SOME GUSTS OF 30 TO 35 MPH
SATURDAY NIGHT.

BY EARLY SUNDAY MORNING...INDICATIONS ARE FOR THE SYSTEM TO BE
EXITING THE AREA FAIRLY RAPIDLY WITH PRECIPITATION ENDING IN THE
MORNING. AS HIGH PRESSURE BUILDS INTO THE AREA ON SUNDAY...IT WILL
HELP MAINTAIN A PRESSURE GRADIENT WITH THE DEPARTING SYSTEM.
NORTHWEST WINDS SHOULD INCREASE ACROSS THE AREA...WITH THE RIDGE
TOPS EXPERIENCING GUSTS IN THE 25 TO 30 MPH RANGE.

FOR TEMPERATURES...HAVE FAVORED A BLEND OF THE PREVIOUS FORECAST
WITH THE LATEST MAV AND MET MOS NUMBERS. DID FAVOR COOLER HIGHS AND
MILDER LOWS IN THE VICINITY OF THE POTENTIAL RAIN BAND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 1230 PM EDT THURSDAY...

DURING THIS PORTION OF THE FORECAST...THE REGION WILL REMAIN IN AN
AREA OF GENERAL TROUGHINESS ACROSS THE EASTERN U.S. WITHIN THE MEAN
SYNOPTIC FLOW ACROSS THE COUNTRY. CLOSER TO THE SURFACE...A RIDGE OF
HIGH PRESSURE IS PROGGED TO SET UP OVER THE AREA HEADING INTO THE
MIDDLE PART OF NEXT WEEK. WHILE THERE ARE SOME WEAK DISTURBANCES
ALOFT WITHIN TROUGHINESS EXPECTED TO MOVE ACROSS THE AREA...WILL
LEAVE EACH DAY WITH A DRY FORECAST SAVE TUESDAY. WE HAVE BEEN
CARRYING A SLIGHT CHANCE OF STORMS ACROSS THE MOUNTAINS ON THIS DAY
WITH THE PASSAGE OF A FEATURE. LATEST OUTPUT FROM HPC STILL HINTS AT
THIS REALITY...SO WILL CONTINUE THE MENTION FOR THE SAKE OF
CONSISTENCY. TEMPERATURES SHOULD AS A WHOLE AVERAGE AROUND NORMAL
DURING THIS PERIOD.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...

A SOLID LINE OF SHOWERS/TSTMS AHEAD OF A SFC COLD FRONT IS MOVG
INTO SE WV AND SW VA AT THIS TIME. SHOWERS AND TSTMS ARE ALSO
EXPECTED TO DEVELOP AHEAD OF THIS LINE SOON. END RESULT IS THAT
SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS ACROSS THE AREA...AND I
HAVE INCLUDED TEMPO GROUPS IN ALL OF THE BLACKSBURG FORECAST AREA
AIRPORTS EXCEPT FOR DANVILLE. STORMS REST OF THIS AFTERNOON INTO
EARLY EVENING WILL HAVE THE POTENTIAL FOR STRONG/POSSIBLY DAMAGING
WINDS...VERY HEAVY DOWNPOURS...AND A SLIGHT CHANCE OF LARGE HAIL.
HAVE INCLUDED WIND GUSTS TO 30 KNOTS IN THE TEMPO GROUPS.
CONVECTION SHOULD TAPER OFF AFTER 00Z/800 PM IN THE MTNS...AND
THEN BY 03Z/1100 PM IN THE PIEDMONT AS THE UPPER TROUGH PASSES
EAST OF THE AREA...AND WITH LOSS OF HEATING. OVERNIGHT...EXPECT
MVFR FOG TO DEVELOP ALL SITES WITH LIGHT WINDS AND CLEARING SKIES.
BRIEF PERIOD OF IFR IS LIKELY AT SOME SITES TOWARD DAYBREAK. FOG
IS EXPECTED TO LIFT BY 14Z/1000 AM FRIDAY MORNING ALL SITES.

THE FRONT WEAKENS AND STALLS ACROSS THE REGION ON FRIDAY AND WITH
FAIRLY DEEP EAST WINDS...THERE IS A GOOD CHANCE OF SHOWERS AND
STORMS ESPCLY ALONG THE BLUE RIDGE FRIDAY...WITH MVFR TO IFR
CEILINGS DEVELOPING ALONG AND EAST OF THE MOUNTAINS.

RAIN CHANCES APPEAR LOWER FOR SATURDAY INTO SATURDAY NIGHT...BUT
DEPEND UPON THE EVENTUAL TRACK OF TROPICAL CYCLONE IRENE. EXPECT A
RETURN TO VFR IN THE WAKE OF IRENE LATER SUNDAY INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JJ
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/JJ
Hazardous weather outlook, Aug 25, 7:38 AM EDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 AM EDT THU AUG 25 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261145-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
738 AM EDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT APPROACHING FROM THE NORTHWEST THIS AFTERNOON. SCATTERED
STRONG TO SEVERE STORMS PRODUCING DAMAGING WINDS AND HAIL WILL BE
POSSIBLE INTO THIS EVENING. LOCALLY VERY HEAVY RAINFALL MAY ALSO
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 25, 3:32 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     6 NNW BUENA VISTA CITY  37.80N 79.42W
08/25/2011                   ROCKBRIDGE         VA   TRAINED SPOTTER

            THUNDERSTORM WINDS BLEW A CINDER BLOCK DUGOUT DOWN. ALSO
            SEVERAL TREES WERE BLOWN DOWN IN THE VICINITY OF THE
            BASEBALL FIELD.

0255 PM     TSTM WND DMG     2 NNE LEXINGTON CITY    37.81N 79.43W
08/25/2011                   ROCKBRIDGE         VA   TRAINED SPOTTER

            THUNDERSTORM WINDS BLEW TREES DOWN AT THE VIRGINIA HORSE
            CENTER.

&&

DS
Special weather statement, Aug 25, 4:19 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU AUG 25 2011

VAZ034-035-045>047-059-252115-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CHARLOTTE VA-
419 PM EDT THU AUG 25 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM...CAMPBELL AND CHARLOTTE COUNTIES...

AT 416 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF BENT CREEK TO 4 MILES SOUTH OF BEDFORD CITY...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR BENT CREEK AROUND 425 PM...TIMBERLAKE
AROUND 425 PM...CENTENARY...TOWER HILL...STONEWALL...AND LYNCHBURG
AIRPORT AROUND 430 PM...OAKVILLE...AND EVINGTON AROUND 435 PM...
BUCKINGHAM AROUND 440 PM AND GOLD HILL AROUND 445 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3734 7846 3733 7852 3737 7859 3726 7867
      3720 7868 3715 7853 3708 7845 3697 7852
      3725 7959 3760 7893 3755 7889 3754 7883
      3763 7883 3764 7872 3770 7869 3769 7865
      3775 7863 3776 7845 3769 7824 3764 7824

DW
Local storm report, Aug 25, 4:26 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 SSW HINTON            37.62N 80.94W
08/25/2011                   SUMMERS            WV   CO-OP OBSERVER

            SEVERAL TREES DOWN AT BLUESTONE LAKE STATE PARK.

&&

TW
Special weather statement, Aug 25, 4:29 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT THU AUG 25 2011

VAZ033-034-044-252115-
BEDFORD VA-FRANKLIN VA-PITTSYLVANIA VA-
429 PM EDT THU AUG 25 2011

...A STRONG THUNDERSTORM WILL AFFECT SMITH MOUNTAIN LAKE...

AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF MONETA...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON THE
WATER GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE VEHICLE.

THIS STORM WILL BE NEAR SOUTHERN SMITH MOUNTAIN LAKE AROUND 435 PM...
PENHOOK AROUND 440 PM...SMITH MOUNTAIN LAKE STATE PARK AROUND 445
PM...AJAX AROUND 450 PM...PITTSVILLE AROUND 505 PM AND LEESVILLE
AROUND 515 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3692 7941 3701 7978 3718 7973 3714 7940
      3706 7943 3706 7941 3709 7941 3710 7939
      3712 7939 3712 7938 3712 7937

SK
Local storm report, Aug 25, 4:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     5 N EVINGTON            37.30N 79.29W
08/25/2011                   CAMPBELL           VA   PUBLIC

            4 FOOT DIAMETER TREE DOWNED IN BACK YARD AT 25 CARTERS
            CROSSING LANE

&&

JJACKSON
Local storm report, Aug 25, 4:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     4 NW FORKS OF BUFFALO   37.72N 79.25W
08/25/2011                   AMHERST            VA   911 CALL CENTER

            TREES DOWN ON RT 60 WEST

&&

JJACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:54 PM EDTSpecial Weather StatementRNKBath51 min
Aug 25, 2:03 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington57 min
Aug 25, 2:45 PM EDTSpecial Weather StatementRNKRoanoke30 min
Aug 25, 2:46 PM EDTSpecial Weather StatementRNKBotetourt29 min
Aug 25, 3:00 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista, City of Lexington, City of Lynchburg45 min
Aug 25, 3:03 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista57 min
Aug 25, 3:10 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt65 min
Aug 25, 3:28 PM EDTSpecial Weather StatementRNKMontgomery, Roanoke47 min
Aug 25, 4:19 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte, City of Lynchburg56 min
Aug 25, 4:23 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania67 min
Aug 25, 4:29 PM EDTSpecial Weather StatementRNKFranklin46 min
Aug 25, 4:51 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania39 min
Aug 25, 5:02 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick43 min
Aug 25, 5:35 PM EDTSpecial Weather StatementRNKCharlotte, Halifax40 min
Aug 25, 6:13 PM EDTSpecial Weather StatementRNKCharlotte32 min
Aug 25, 6:19 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax26 min
Aug 25, 6:27 PM EDTSpecial Weather StatementRNKBedford48 min
Aug 25, 6:44 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania46 min
Aug 25, 7:06 PM EDTSpecial Weather StatementRNKCarroll39 min
Aug 25, 7:31 PM EDTSpecial Weather StatementRNKCampbell44 min
Aug 25, 7:43 PM EDTSevere Thunderstorm WarningRNKCarroll47 min
Aug 25, 7:57 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.